Alert archive / Illinois / Tornado Warnings in 2025

Tornado Warning 28, NWS Lincoln, IL

April 2, 2025Champaign County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 2, 2025, 4:23 PM CDT for Champaign County, Illinois. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2025, 4:23 PM CDT (21:23 UTC)
Expired
Apr 2, 2025, 4:46 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Champaign County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 3:17 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 948 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
948 m²/s²
0-3 km storm-relative helicity
1028 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

660 
WFUS53 KILX 022123
TORILX
ILC019-022215-
/O.NEW.KILX.TO.W.0028.250402T2123Z-250402T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
423 PM CDT Wed Apr 2 2025

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northern Champaign County in east central Illinois...

* Until 515 PM CDT.

* At 423 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Mansfield, or 15 miles southwest of Gibson City,
  moving northeast at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Fisher around 430 PM CDT.

This includes Interstate 57 between mile markers 248 and 257.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4021 8846 4040 8846 4040 8793 4033 8793
TIME...MOT...LOC 2123Z 240DEG 46KT 4027 8852 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Deubelbeiss
1 follow-up statement
847 
WWUS53 KILX 022146
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
446 PM CDT Wed Apr 2 2025

ILC019-022155-
/O.CAN.KILX.TO.W.0028.000000T0000Z-250402T2215Z/
Champaign-
446 PM CDT Wed Apr 2 2025

...THE TORNADO WARNING FOR NORTHERN CHAMPAIGN COUNTY IS CANCELLED...

The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A Tornado Watch remains in effect until 1000 PM CDT for central and
east central Illinois.

&&

LAT...LON 4021 8846 4040 8846 4040 8793 4033 8793
TIME...MOT...LOC 2144Z 240DEG 46KT 4041 8819 

$$

Deubelbeiss

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 2, 12:52 PM CDT, 3 hours 31 minutes earlier. Its key messages:

  • A significant severe weather event will unfold later today. The highest probabilities (greater than 10% chance) for tornadoes continue to be focused along/southeast of a Champaign to Taylorville line this afternoon.
  • Very strong southerly winds will develop today...with gusts reaching as high as 50-55mph along the I-57 corridor.
  • Multiple rounds of showers and thunderstorms will lead to a risk for excessive rainfall and flooding issues along and south of I-70...where a Flood Watch is in effect from this afternoon through Sunday morning.
Area forecast discussion, Apr 2, 12:52 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1252 PM CDT Wed Apr 2 2025

.KEY MESSAGES...

- A significant severe weather event will unfold later today. The
  highest probabilities (greater than 10% chance) for tornadoes
  continue to be focused along/southeast of a Champaign to
  Taylorville line this afternoon.

- Very strong southerly winds will develop today...with gusts
  reaching as high as 50-55mph along the I-57 corridor.

- Multiple rounds of showers and thunderstorms will lead to a risk
  for excessive rainfall and flooding issues along and south of
  I-70...where a Flood Watch is in effect from this afternoon
  through Sunday morning.

&&

.UPDATE...
Issued at 1058 AM CDT Wed Apr 2 2025

A warm front associated with a powerful low to the northwest has
surged northward through the area, with RAP-based mesoanalysis
indicating 1000-1500 J/kg CAPE in the warm sector developing
across the area east of I-55. Moving into this area has been a
cluster of thunderstorms containing damaging winds. While this
cluster should move off toward northeast IL by noon, additional
thunderstorms will develop eastward from current activity in
Missouri, as well as spread northeastward into areas mainly east
of I-55. An Enhanced Risk for severe thunderstorms/tornadoes
continues, with a Moderate Risk from I-70 southward where eventual
destabilization should be maximized by late this afternoon. At
this time, there is fairly good high-resolution model guidance
suggesting severe storms pass I-57 by 7 PM and Lawrenceville by 9
PM. General winds will be strong and gusty as well, with 45-55 mph
gusts expected to spread across the entire area (strongest in
east-central IL) by afternoon, and a Wind Advisory is in effect.
Updates this morning have been minimal as PoPs/Thunderstorm
chances have been right on track. Temperatures and winds have been
affected in and behind the cluster of storms that moved through
the I-55 corridor, and continue to make short term adjustments for
cooler temperatures and disruptions to the south/southeast winds
in this area.

37

&&

.DISCUSSION...
Issued at 354 AM CDT Wed Apr 2 2025

...Severe Weather Today...

08z/3am surface analysis shows a warm front extending from Kansas
to western Tennessee. Clusters of non-severe elevated convection
have developed well north of the boundary across central Illinois.
These storms will continue to shift steadily northward and will be
mostly N/NE of the KILX CWA by daybreak. Meanwhile further west, a
more significant line of convection has formed along a cold front
from eastern Kansas into Oklahoma. This line is expected to
continue tracking E/NE into the Illinois River Valley after 8am.
Forecast soundings suggest the convection will be elevated by the
time it arrives here: however, gusty winds and hail will be likely
with the strongest cells. Based on 06z HRRR/RAP data, it appears
the line will shift eastward to the I-55 corridor and weaken
somewhat by late morning...before renewed convection fires along
the leading edge/outflow by mid-afternoon. As has been seen by
the past several model runs, the most significant severe weather
risk will likely unfold east of the I-55 corridor this afternoon
as the cells become surface-based and interact with a moderately
unstable and highly sheared environment. While wind profiles will
become more unidirectional after the warm front lifts into the
southern Great Lakes, a very strong jet streak aloft will
contribute to impressive speed shear. As a result, think initial
storm mode will be supercellular...with a resulting large hail and
tornado risk. The cells will rapidly grow upscale into a line as
they push across the I-57 corridor...with a continued threat of
damaging wind gusts and embedded tornadoes. Some of the tornadoes
could potentially be strong, with the latest SPC outlook
highlighting a 10% or greater chance for an EF-2 or stronger
tornado along/southeast of a Champaign to Taylorville line. The
convective line will then rapidly push into Indiana and exit the
KILX CWA by early evening.

...Strong Winds Today...

A Wind Advisory remains in effect for all of central Illinois this
afternoon and for locations along/east of I-55 into the evening.
Wind gusts have consistently been in the 25-35mph range since last
evening and will remain at this magnitude through mid-morning when
forecast soundings indicate the low-level inversion will break
and higher momentum air from aloft will mix to the surface. Latest
regional VAD wind profilers show the 850mb jet streak has
increased to 65-70kt from the Ozarks northeastward into central
Illinois. The 00z NAM shows this powerful jet translating
northeastward today, and as the inversion erodes in the warm
sector...very strong winds will reach the surface. Based on the
expected location of the jet core, think wind gusts will be
maximized along the I-57 corridor from mid-morning through mid-
afternoon. HRRR has consistently shown gusts in the 45-50mph range
across this area, but would not be surprised to see a few gusts
perhaps as high as 60mph. Considered upgrading locations
along/east of I-57 to a High Wind Warning, but opted instead to
maintain the current Advisory and highlight peak wind gusts as
high as 55mph.

 ...Flood Risk Across Southeast Illinois...

The cold front will settle southward and stall across the Ohio
River Valley tonight as it becomes parallel to the upper level
flow. The boundary will remain quasi-stationary from tonight
through Saturday night before a pattern change pushes it well
south of the region by Sunday. Individual short-wave troughs
interacting with the boundary in conjunction with the nocturnal
low-level jet will lead to numerous rounds of showers and
thunderstorms focused across the Ohio River Valley. While the GFS
tends to keep the front locked in place and produces repeated
rains over the same locations, the ECMWF indicates the boundary
will waver north/south, resulting in rainfall more evenly
distributed. Whichever solution ultimately verifies, consensus
suggests an extreme rainfall event across the Ohio River Valley.
Current WPC QPF forecast keeps the most extreme rainfall amounts
mostly south of the KILX CWA closer to the Ohio River:however,
7-day amounts potentially greater than 5 inches come as far north
as a Danville to Taylorville line. Storm total rainfall steadily
decreases further N/NW, with 7-day accumulations of just 1-2
inches across the Illinois River Valley. Due to high confidence
for excessive rainfall and flooding, a Flood Watch will remain in
effect for locations along/south of I-70 from this afternoon
through Sunday morning.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1235 PM CDT Wed Apr 2 2025

Scattered showers and a few thunderstorms are in place across the
vicinity of KSPI, KBMI, and KPIA with a general lull in
thunderstorm activity. This area should migrate gradually eastward
this afternoon and reinvigorate as afternoon destabilization takes
place primarily east of the current activity. Expecting minimal
chances for thunderstorms at KPIA after 19Z, while KSPI and KBMI
continue to be active with thunderstorms until 22Z-23Z, and
KDEC/KCMI until 23Z-24Z. Winds will be S-SW 20-30 kts with gusts
35-45 kts initially, except for KPIA and KBMI where shower
activity and outflows have disrupted wind fields. Winds beginning
to diminish and shift more westerly after thunderstorm activity
exits, becoming SW 10-15 kts by 05Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for Ilz029>031-036-037-
040>042-047>051.

Wind Advisory until midnight CDT tonight for Ilz028-043>046-
052>057-061>063-066>068-071>073.

Flood Watch through Sunday morning for Ilz029-063-066>068-
071>073.

&&
Hazardous weather outlook, Apr 2, 3:46 PM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
346 PM CDT Wed Apr 2 2025

ILZ027>031-036-037-040-041-047-049-050-031100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Scott-Morgan-
346 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected the remainder of the afternoon.
The greatest threat of any severe weather will be near and east of
I-55.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered storms are expected again Friday into Saturday night. A
few of these may strong to severe Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042>046-048-051>053-031100-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Sangamon-
Christian-Macon-
346 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered severe thunderstorms are expected this afternoon and
evening. A few tornadoes and wind gusts over 70 mph are the greatest
concern, though very large hail may occur with any storms that
remain isolated.

South winds will gust from 45 to 50 mph, causing difficult travel
for high profile vehicles, as well as localized blowing dust where
recent rain has not fallen.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periods of heavy rain are expected through late week, most likely
from Friday afternoon through Friday night.

In addition, scattered thunderstorms are expected Friday night and
Saturday. A few of the storms will be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed until around 6 to 8 pm this
evening.

Expected storm motion is toward the northeast around 60 mph.

ILZ054>057-061>063-066>068-071>073-031100-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
346 PM CDT Wed Apr 2 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

Severe thunderstorms will move into the area this evening. rapidly
move across east central Illinois this evening. A few tornadoes and
wind gusts over 70 mph are the greatest concern, though very large
hail may occur with any storms that remain isolated.

South winds will gust from 45 to 50 mph, causing difficult travel
for high profile vehicles, as well as localized blowing dust where
recent rain has not fallen.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Several rounds of showers and thunderstorms will produce potentially
over 5 inches of rain through Sunday morning. As a result, river
flooding is likely to develop, and flooding of land based areas are
also likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed from around 5 to 10 pm this
evening.

Expected storm motion is toward the northeast around 60 mph.

37

In the hours before

Local storm report, Apr 2, 4:07 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
407 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     Tstm Wnd Dmg     Elkhart                 40.02N 89.48W
04/02/2025                   Logan              IL   Emergency Mngr

            House with light structural damage at 748
            500th in Elkhart.

&&
Local storm report, Apr 2, 4:10 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
410 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Rain             2 ESE Bloomington       40.47N 88.96W
04/02/2025  M1.55 Inch       McLean             IL   Mesonet

            Mesonet station GW0991 Bloomington.

0351 PM     Rain             Washington              40.70N 89.42W
04/02/2025  M1.29 Inch       Tazewell           IL   Mesonet

            Mesonet station EW8799 Washington.

&&
Local storm report, Apr 2, 4:12 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
412 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Flash Flood      Springfield             39.80N 89.65W
04/02/2025                   Sangamon           IL   Broadcast Media

            Flash flooding on Cook Street between
            Eastdale and Dirksen.

&&
Local storm report, Apr 2, 4:16 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
416 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Hail             Kenney                  40.10N 89.09W
04/02/2025  M1.75 Inch       De Witt            IL   Broadcast Media

            Golf ball size hail in Kenney, photo from
            WCIA.

&&
Local storm report, Apr 2, 4:18 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
418 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     Hail             Mechanicsburg           39.81N 89.40W
04/02/2025  M0.88 Inch       Sangamon           IL   Emergency Mngr

            Pea to nickel size hail in Mechanicsburg.

&&
Local storm report, Apr 2, 4:22 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Lincoln IL
422 PM CDT Wed Apr 2 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Hail             Bellflower              40.34N 88.53W
04/02/2025  M1.00 Inch       McLean             IL   Emergency Mngr

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 1, 8:43 PM CDTRiver Flood WarningILXLawrence12 days
Apr 2, 9:06 AM CDTSpecial Weather StatementILXSchuyler24 min
Apr 2, 9:33 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Morgan, Schuyler, Scott27 min
Apr 2, 10:24 AM CDTSevere Thunderstorm Warning Considerable damage threatILXDeWitt, Logan, McLean, Tazewell36 min
Apr 2, 11:57 AM CDTSevere Thunderstorm WarningILXKnox, Peoria, Stark33 min
Apr 2, 2:49 PM CDTSevere Thunderstorm WarningILXMenard, Morgan, Sangamon26 min
Apr 2, 3:14 PM CDTSevere Thunderstorm Warning Considerable damage threatILXLogan, Menard, Sangamon31 min
Apr 2, 3:26 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Tazewell34 min
Apr 2, 3:32 PM CDTTornado WarningILXMcLean28 min
Apr 2, 3:40 PM CDTTornado WarningILXDeWitt, Logan, McLean35 min
Apr 2, 3:45 PM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Macon, Piatt, Sangamon45 min
Apr 2, 3:56 PM CDTSevere Thunderstorm WarningILXChristian, DeWitt, Logan, Menard, Morgan, Sangamon34 min
Apr 2, 3:57 PM CDTTornado WarningILXMcLean30 min
Apr 2, 4:05 PM CDTTornado WarningILXDeWitt, McLean, Piatt26 min
Apr 2, 4:19 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, DeWitt, McLean, Piatt26 min
Apr 2, 4:24 PM CDTSevere Thunderstorm WarningILXChristian, DeWitt, Logan, Macon, Piatt, Sangamon51 min
Apr 2, 4:30 PM CDTTornado WarningILXMacon23 min
Apr 2, 4:50 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, DeWitt, McLean, Piatt, Vermilion40 min
Apr 2, 4:51 PM CDTAreal Flood AdvisoryILXSangamon2 hr
Apr 2, 4:58 PM CDTFlash Flood WarningILXChampaign, DeWitt, Logan, McLean, Macon, Piatt3 hr
Apr 2, 4:59 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, Piatt, Vermilion46 min
Apr 2, 5:30 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion30 min
Apr 2, 5:34 PM CDTSevere Thunderstorm WarningILXChristian, Shelby41 min
Apr 2, 5:39 PM CDTTornado WarningILXEffingham, Shelby51 min
Apr 2, 5:57 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClay, Effingham48 min
Apr 2, 6:09 PM CDTTornado WarningILXClay, Effingham36 min
Apr 2, 6:13 PM CDTTornado WarningILXEffingham32 min
Apr 2, 6:24 PM CDTTornado WarningILXCumberland, Jasper31 min
Apr 2, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Clay, Coles, Cumberland, Effingham, Jasper and 1 more48 min
Apr 2, 6:32 PM CDTTornado Warning Tornado observedILXJasper, Richland43 min
Apr 2, 6:45 PM CDTTornado WarningILXClark, Coles, Edgar35 min
Apr 2, 6:49 PM CDTSevere Thunderstorm Warning Considerable damage threatILXClark, Clay, Coles, Crawford, Cumberland, Edgar and 3 more41 min

Nearby

Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.